Alert archive / Montana / Tornado Warnings in 2010

Tornado Warning 13, NWS Glasgow, MT

July 26, 2010Roosevelt County, Sheridan County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 26, 2010, 8:12 PM MDT for Roosevelt County, Sheridan County, Montana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 8:12 PM MDT (02:12 UTC)
Expired
Jul 26, 2010, 8:31 PM MDT
In force
19 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Roosevelt County, MT, Sheridan County, MT

The radar

The Glasgow radar (KGGW), 179 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 4:15 PM MDTSevere Thunderstorm WatchSPC10 hr
Jul 26, 6:09 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3258 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WFUS55 KGGW 270212
TORGGW
MTC085-091-270315-
/O.NEW.KGGW.TO.W.0013.100727T0212Z-100727T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
812 PM MDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 915 PM MDT.

* AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 11 MILES SOUTH OF DAGMAR...OR 23 MILES NORTHEAST OF
  CULBERTSON...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO WILL REMAIN OVER RURAL AREAS OF ROOSEVELT AND SHERIDAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT TUESDAY MORNING
FOR NORTHEAST MONTANA.

&&

LAT...LON 4837 10442 4864 10426 4868 10405 4824 10404
TIME...MOT...LOC 0212Z 301DEG 27KT 4841 10420

$$

MICKELSON
WEATHER.GOV/GLASGOW
1 follow-up statement
317 
WWUS55 KGGW 270231
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
831 PM MDT MON JUL 26 2010

MTC085-091-270239-
/O.CAN.KGGW.TO.W.0013.000000T0000Z-100727T0315Z/
SHERIDAN-ROOSEVELT-
831 PM MDT MON JUL 26 2010

...THE TORNADO WARNING FOR EASTERN ROOSEVELT AND SOUTHEASTERN
SHERIDAN COUNTIES IS CANCELLED...

AT 824 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM MDT TUESDAY MORNING
FOR NORTHEAST MONTANA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM MDT TUESDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4837 10442 4864 10426 4868 10405 4824 10404
TIME...MOT...LOC 0229Z 301DEG 27KT 4834 10404

$$

MICKELSON
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 26, 6:11 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 26, 6:11 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
611 PM MDT MON JUL 26 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

UPDATED TO ADD SEVERE THUNDERSTORM AND TORNADO WATCHES TO OUR
EASTERN AND NORTH CENTRAL COUNTIES FOR THE REST OF THIS AFTERNOON
AND EVENING.

PREVIOUS DISCUSSION...
AS THE MAIN UPPER LEVEL TROUGH SWEEPS THROUGH THE SOUTH CENTRAL
CANADIAN PROVIDENCES...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE ACROSS OUR NORTHEASTERN ZONES THIS AFTERNOON AND EARLY
EVENING. STORMS WILL THEN CONTINUE TO WORSEN AS THEY MOVE OVER THE
DAKOTAS LATER TONIGHT. NOCTURNAL SHOWERS AND THUNDERSTORMS COULD
EASILY CONTINUE INTO THE EARLY MORNING HOURS ALONG THE FRONTAL
BOUNDARIES AS IT PUSHES SOUTH...COMPLETELY THROUGH OUR CWA BY 12Z
TUESDAY. NEWLY ISSUED LAKE WIND ADVISORY LOOKS ON TRACK AS RUN TO
RUN CONSISTENCY HOLDS TOGETHER WITH THE COLD FRONT PROGGED TO MOVE
SOUTH THROUGH THE CWA LATER TONIGHT. ALTHOUGH THE ADVISORY BEGINS
AT 03Z...THE STRONGER WINDS MAY NOT REACH FORT PECK LAKE UNTIL 04Z
OR 05Z. WINDS SHOULD DIMINISH TO BELOW ADVISORY CRITERIA BY 12Z.
HEIGHT FALL AND HEIGHT RISE COUPLET SLIDES EASTWARD LATE
TONIGHT...FAR ENOUGH NORTH TO HAVE ONLY MINIMAL IMPACT FOR NE
MONTANA. TUESDAY HIGH TEMPS LOOK TO BE ABOUT 15 DEGREES BELOW
TODAYS EXPECTED HIGHS.

AS UPPER LOW PINWHEELS EAST OF OUR CWA LATER TUESDAY...THE MAIN
FORCING FOR ADDITIONAL STORMS WILL COME FROM SHORT WAVE
DISTURBANCES RIDING ALONG THE MAIN FLOW ALOFT AS AN UPPER RIDGE
BUILDS OVER THE ROCKY MOUNTAINS AND ADJACENT NORTHERN HIGH PLAINS
REGION. THIS WILL STEER ANY STORMS FOR TUESDAY NIGHT ALONG OUR
SOUTHERN ZONES.

UPPER LEVEL RIDGE AXIS MOVES FURTHER EAST ON WEDNESDAY...KEEPING
MOST CHANCES FOR PRECIPITATION AWAY FROM OUR CWA. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...00Z KGGW SOUNDING SHOWED STRONG
WARMING AT ALL LEVELS BELOW 600 MB WITH POTENTIAL FOR A FEW MORE
DEGREES. MODELS INDICATE SUCH WHICH WILL PRODUCE LIKELY THE
HOTTEST DAY OF THE YEAR SO FAR.

A DISTURBANCE IN IDAHO THAT PRODUCED QUITE A BIT OF CONVECTION
OVER OR AND NV LAST EVENING IS HEADING OUR WAY...BUT WILL TURN IN
MORE OF A E DIRECTION. THIS IS DUE TO A CLOSED UPPER LOW THIS IS
MOVING SE ACROSS N SK...A STEERING INFLUENCE FOR THE UPPER PATTERN
IN OUR AREA. THIS WILL DRIVE A DEVELOPING FRONT ACROSS OUR AREA
FROM THE N THIS EVE. BEST INSTABILITY IS AHEAD OF THE FRONT...BUT
BEST MOISTURE AND UPPER DYNAMICS WITH AND JUST BEHIND THE FRONT.
WITH THE HOT TEMPERATURES AND DRY LOW LEVELS EXPECT  GUSTY WINDS
WITH SOME OF THE THUNDERSTORMS AS WELL AS WITH THE FRONTAL PASSAGE.

SURFACE PRESSURE GRADIENTS TIGHTEN BEHIND THE FRONT THRU THE REST
OF THE NIGHT WITH INCREASED COOL ADVECTION. MOST MODELS SHOW AT
LEAST 20KT WIND FOR A FEW HOURS 900-850 MB MON NIGHT AND TUE MORN.
SOME DIFFERENCES IN TIMING...TYPICALLY A PATTERN THOUGH FOR THE
QUICKER SOLUTIONS. SHOULD PRODUCE A SUFFICIENTLY DEEP LAYER WITH
COOL ADVECTION TO MIX TO JUST SHORT OF 850 MB. THIS MAY REQUIRE
A LAKE WIND ADVISORY. TIME ENOUGH FOR LETTING THE DAY SHIFT TAKE
A CLOSER LOOK AT THAT AND FOR TIMING...BUT WILL SEND AN HWO FOR
THAT POSSIBILITY.

DRIER AND MORE STABLE AIR WITH COOL ADVECTION THRU TUE WILL DROP
HIGHS BY AROUND 15F WITH DIMINISHING WIND BY AFTERNOON. THERE IS
STILL A FLOW OF SUBTROPICAL MOISTURE INTO OUR S FOR ISOLATED THUNDERSTORMS
THERE...STEERED AWAY FROM MOST OF THE CWA TH0UGH BY PATH OF UPPER
LOW OVER CANADA.

CANADIAN SURFACE HIGH MOVING SE ACROSS THE AREA BRINGS MOSTLY
SUNNY SKIES AND SIMILAR HIGH TEMPS FOR WED...WITH LIGHT WINDS.
SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
EXTENDED FORECAST...LOOKS LIKE AN ACTIVE PERIOD WITH SEVERAL
SHORTWAVES MOVING ACROSS THE AREA IN THE EXTENDED. NO ONE
SIGNIFICANT EVENT STANDS OUT OVER ANOTHER BUT SATURDAY COULD BE A
BIT WINDY ACROSS THE AREA AS A COLD FRONT MOVES THROUGH. THE
MODELS ARE IN FAIRLY GOOD AGREEMENT ON THURSDAY/FRIDAY AS HIGH
PRESSURE MOVES EAST WARD AND A LEE SIDE TROF STARTS DEVELOPING
EAST OF THE ROCKIES WITH THE MAIN LOW IN NORTHERN ALBERTA. THE
TROF SWINGS THROUGH NEMONT ON THU NIGHT/FRIDAY MORNING WITH THE
LOW TO OUR EAST BY FRIDAY AFTERNOON. THE MODELS START DIVERGING
QUITE A BIT ON SATURDAY AND SUNDAY THOUGH. THE GFS DEVELOPS AN
UPPER LEVEL LOW WITH A RESULTING LEE SIDE LOW OVER SOUTHEAST
MONTANA ON SATURDAY MORNING...BUT THE ECMWF KEEPS THE UPPER LEVEL
LOW OFF THE PACIFIC NW COAST WITH A MINOR EMBEDDED SHORTWAVE IN
THE SOUTHWEST FLOW AND NO SIGNIFICANT LOW PRESSURE SYSTEM MOVING
THROUGH. EITHER WAY...THE PATTERN COULD KICK OFF SOME SHOWERS AND
THUNDERSTORMS THOUGH. OVERALL...CHANGES TO THE FORECAST WERE
MINOR TWEAKS TO THE TEMPS...POPS AND WINDS. FRANSEN

PREVIOUS DISCUSSION....THE EXTENDED PERIOD FEATURES WEST TO SOUTHWEST FLOW
ALOFT WITH FREQUENT SHORTWAVES. THERE WILL BE A NEARLY STATIONARY
UPPER TROUGH ON THE PACIFIC COAST THAT WILL VARY IN STRENGTH OVER
THE PERIOD. AT THE SAME TIME THERE WILL BE AN UPPER LEVEL HIGH
SITTING AROUND TEXAS WITH A RIDGE EXTENDING TO THE NORTH. MONTANA
WILL BE ON THE PERIPHERY OF THE RIDGE. MONSOONAL MOISTURE WILL
TRAVEL NORTH UP THE WEST COAST AND AFFECT MONTANA PERIODICALLY
THROUGH THE PERIOD. WILL FORECAST A SLIGHT CHANCE OF THUNDERSTORMS
MOST OF THE TIME. MODELS DIFFER ON THE TIMING OF THE INDIVIDUAL
WAVES WHICH IS TO BE EXPECTED THIS FAR OUT. FORRESTER

&&

.AVIATION...
COLD FRONT EXPECTED TO MOVE SOUTHWARD ACROSS THE REGION THIS
EVENING WITH NORTHEAST WINDS IN THE 15 TO 20 KT RANGE BEHIND THE FRONT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF AND
ALONG WITH THE FRONT...ESPECIALLY ALONG THE ND BORDER. KGDV HAS THE
BEST CHANCE OF THUNDERSTORMS BOTH AS THE FRONT MOVES THROUGH THIS
EVENING AND AGAIN AS IT STALLS OUT IN SOUTHEASTERN MONTANA ON TUESDAY
MORNING AND MOISTURE FROM THE SOUTHWEST FEEDS INTO THE AREA.
FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 2:59 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
259 PM MDT MON JUL 26 2010

MTZ016-017-021>023-271200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
259 PM MDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT ACROSS FORT PECK LAKE TONIGHT
THROUGH EARLY TUESDAY MORNING FOR NORTHEAST WINDS OF 15 TO 20 MPH
AND GUSTS UP TO 30 MPH ASSOCIATED WITH A COLD FRONT SET TO MOVE
SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 6:57 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             E FLAXVILLE             48.80N 105.17W
07/26/2010  M2.00 INCH       DANIELS            MT   TRAINED SPOTTER

            GOLF BALL TO HEN EGG SIZED HAIL

&&

RSMITH
Local storm report, Jul 26, 7:03 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
703 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             NW NAVAJO               48.79N 105.06W
07/26/2010  M3.00 INCH       DANIELS            MT   TRAINED SPOTTER

            GOLFBALL SIZE HAIL COVERED THE GROUND AT 650 PM. THREE
            INCH HAIL OCCURRED AT 655 PM. TOTAL RAINFALL OF 0.88.

&&

TEDJ
Local storm report, Jul 26, 7:08 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
708 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          SW SCOBEY               48.79N 105.42W
07/26/2010                   DANIELS            MT   TRAINED SPOTTER

            TORNADO TOUCH DOWN HALF MILE NORTH OF SCOBEY BREIFLY.
            FUNNEL CLOUD OBSERVED FOR SEVERAL MINUTES BEFORE TOUCH
            DOWN.

&&

RSMITH
Local storm report, Jul 26, 7:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
728 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          11 WNW MEDICINE LAKE    48.58N 104.70W
07/26/2010                   SHERIDAN           MT   TRAINED SPOTTER

            LARGE TORNADO ON THE GROUND WITH A DEBRIS CLOUD ABOUT 4
            MILES TO THE WEST.

&&

RSMITH
Local storm report, Jul 26, 7:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
740 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          W RESERVE               48.61N 104.46W
07/26/2010                   SHERIDAN           MT   PUBLIC

            SHERIDAN COUNTY DISPATCH CALLED WITH A REPORT OF A
            TORNADO ON THE GROUND WEST OF RESERVE. THIS REPORT WAS
            RELAYED THROUGH SHERIDAN DISPATCH.

0621 PM     TORNADO          W RESERVE               48.61N 104.46W
07/26/2010                   SHERIDAN           MT   PUBLIC

            PUBLIC REPORT OF TORNADO ON THE GROUND TO THE WEST OF
            RESERVE.

&&

RSMITH
Local storm report, Jul 26, 8:10 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 SE RESERVE            48.54N 104.35W
07/26/2010  E0.75 INCH       SHERIDAN           MT   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY RAIN.

&&

TEDJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:03 PM MDTSpecial Weather StatementGGWWibaux57 min
Jul 26, 6:12 PM MDTTornado WarningGGWDaniels, Sheridan33 min
Jul 26, 6:20 PM MDTSpecial Weather StatementGGWWibaux55 min
Jul 26, 6:26 PM MDTSevere Thunderstorm WarningGGWDaniels34 min
Jul 26, 6:26 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux32 min
Jul 26, 6:27 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan63 min
Jul 26, 6:44 PM MDTTornado WarningGGWDaniels, Roosevelt, Sheridan31 min
Jul 26, 7:16 PM MDTTornado WarningGGWRoosevelt, Sheridan59 min
Jul 26, 7:22 PM MDTSevere Thunderstorm WarningGGWSheridan53 min

Nearby

Tornado Warnings in Montana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.